Ask a doctor

Hyperpigmentation Post Obagi Blue Peel, What Can I Do to Get Rid of It? (photo)

3 weeks ago, I had a 30 % Obagi blue peel, the estheticien aplied 2 coats all over the face and 2 extra coats over my cheeks. my cheeks compare to my whole face were red even before to peel, I finished peeling after 5 days and my cheeks were very red, looked like a burn. I turned to the SPA, the estheticien told me it's normal and it's going to fade after a week or less. Now my cheeks are very dark, I don't know if it's hyperpigmentation or a burn. what should I do , please need help. Thank you

The doctor saw me befor and after the peel but wasn't present de day of the peel After the hyperpigmentation she gave me HQ4%+tretinoin Afer 4 days of use I became red so requested to stop every thing. Another dermatologist said it's post inflamatory hyperpigmentation and gave me cutivate+HQ4%+tretinoin. Is it a burn and is there any other treatement or procedure to correct this

Doctor Answers (4)

Obagi Blue Peel and hyperpigmentation

+1
I advise patients to start twice daily Melarase cream for hyperpigmentation caused by TCA peels or other chemical peels.  This will help reduce pigmentation. Melarase AM and Melarase PM will help reduce discoloration of the skin from post inflammatory hyperpigmentation.


Los Angeles Plastic Surgeon
5.0 out of 5 stars 49 reviews

Obagi Blue Peel is a TCA Peel

+1

Most states would not allow an esthetician to apply a Blue Peel as this is a TCA peel which treats skin below the top layer called the stratum corneum.  In California an esthetician cannot treat below that top layer.  You received a fairly deep peel and show all the skin changes associated with it.  It doesn't appear that you have 'scarred'.  The redness and pigmentation should fade with time  If you find the HQ products burn with use you  may have to look at other skin lighteners to use.   IPL or BBL treatments at a later date could be used to alleviate any residual pigmentation or red skin issues.  Give it some time.  Make sure future estheticians stick with facials and microdermabrasions.  Leave the acid peels to the doctor.

Steven Swengel, MD
Los Gatos Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Hyperpigmentation after TCA (Blue Peel)

+1

  The good news is that this will almost CERTAINLY respond to treatment with hydroquinone 4% and with tretinoin.  Find a doctor who is willing to treat you and next time look for a physician to do the peel.  I think it is probably worth the minimum price difference.

Lawrence Kass, MD
Saint Petersburg Oculoplastic Surgeon
4.5 out of 5 stars 46 reviews

You might also like...

Aestheticians should not be doing Obagi Blue Peels

+1

The Obagi Blue Peel contains trichloroacetic acid which has the risks of significant side effects, including scarring, in inexperienced hands. In my office these peels are done by the physician only,  not by aestheticians. It's time for you to be evaluated by a physician, preferably either a dermatologist or plastic surgeon. If you now have hyperpigmentation, one of the most effective (and least expensive) ways to reverse it is by using prescription strength 4% hydroquinone cream. Hyperpigmentation is made worse by sun damage so daily use of a broad spectrum sunscreen is essential in your treatment.

Mitchell Schwartz, MD
South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.